Pennsylvania, 2011Winter Storm in Pennsylvania, March 10 to 11, 2011
March 10 to 11, 2011 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure over western Pennsylvania during the afternoon of March 10th moved north to near Buffalo during the evening hours. The low then lingered over southeastern Ontario through the early afternoon hours of the 11th while slowly weakening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over western Pennsylvania during the afternoon of March 10th moved north to near Buffalo during the evening hours. The low then lingered over southeastern Ontario through the early afternoon hours of the 11th while slowly weakening. Areas of light freezing rain developed during the evening hours in association with this low. The freezing rain changed to snow by late in the evening. Periods of moderate to heavy snow were then reported from around midnight on the 11th through midday. A few rumbles of thunder were reported during the early morning hours. The snow finally tapered to flurries during the early evening hours of the 11th. Snowfall totals ranged six to twelve inches over much of Erie and Crawford Counties. A peak total of 13.1 inches was measured at Franklin Center in Erie County with a peak of 12.0 inches at Conneautville in Crawford County. North to northwest winds gusting to as much as 25 mph accompanied the snow and caused some blowing and drifting initially. Temperatures eventually warmed to near the freezing mark resulting in less blowing but very wet and heavy snow. Travel was difficult during this storm and many accidents were reported. Many school districts either delayed or canceled classes on the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 10, 7:29 PM EST, 31 minutes earlier.
Area forecast discussion, Mar 10, 7:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EST THU MAR 10 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE NORTH ACROSS WESTERN PA TONIGHT.
THE LOW WILL LINGER OVER THE EASTERN GREAT LAKES FRIDAY...THEN
MOVE INTO SOUTHERN QUEBEC SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MODELS COMING INTO BETTER AGREEMENT MOVING LOW...NOW ON WV/VA
BORDER...NORTH ACROSS WESTERN PA TONIGHT. CURRENTLY ALL
PRECIPITATION IS RAIN...BUT WILL TRANSITION TO ALL SNOW BY MIDNIGHT
AT THE LATEST. CURRENTLY MFD IS 35 DEGREES AND YNG IS 44 SO RAIN
WILL CHANGE TO SNOW FROM THE WEST DURING THE EVENING HOURS.
WINTER STORM WARNING BASICALLY FOR THE EASTERN HALF OF THE FORECAST
AREA. ALTHOUGH THERE IS STILL SOME UNCERTAINTY ABOUT THE TRACK OF
THE LOW...THE BEST AREA OF SNOW WILL BE NORTH OF I76 WHERE UP TO 6
INCHES IS POSSIBLE OVERNIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
LOW SLOW TO EXIT AREA...WILL LINGER OVER EASTERN LAKE ERIE AND
WESTERN LAKE ONTARIO MOST OF FRIDAY. SNOW WILL SLOWLY END FROM THE
WEST FRIDAY...BUT NOT BEFORE AN ADDITIONAL 3 TO 6 INCHES OF SNOW
FALLS.
EXPECT SOME LINGERING SNOW EXTREME EASTERN OH/NW PA WITH ANOTHER
INCH OR SO POSSIBLE BEFORE THE SNOW FINALLY COMES TO AN END.
MUCH UNCERTAINTY ABOUT SATURDAY. GFS CONTINUES WITH PRECIP WHILE
NAM AND ECMWF KEEP PRECIP NORTH OF AREA. INSTEAD OF JUST REMOVING
PRECIP DROPPED POPS MOST AREA. EXPECT FALLING TEMPS DURING THE DAY
ON SATURDAY. FOR NOW THERE IS A RAIN/SNOW MIX FOR THE SATURDAY
FORECAST.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM FORECAST BEGINS MONDAY WITH THE GFS AND ECMWF SHOWING
HIGH PRESSURE EXTENDING INTO THE OHIO VALLEY FROM QUEBEC. 850MB
TEMPS -4 TO -8C ACROSS NERN OHIO AND NWRN PA...COOL BUT NOT ENOUGH
FOR LAKE EFFECT. FOLLOWED A COMBINATION OF ECMWF AND HPC THRU THE
REMAINDER OF THE PERIOD. WILL CONTINUE DRY AND FAIR CONDITIONS
MONDAY NIGHT AND TUESDAY. TUESDAY NIGHT MODELS SHOW LOW PRESSURE
MOVING THROUGH THE CENTRAL LAKES. LOW IS NOT PARTICULARLY STRONG
BUT COULD GET A FEW SHOWERS AS IT FORCES A WEAK WARM FRONT THROUGH
TUESDAY NIGHT/EARLY WEDNESDAY. WILL KEEP POPS LOW HOWEVER AS NEW
ECMWF POINTS TO MORE OF AN UPPER RIDGE ACROSS THE AREA. TEMPS
MODERATING TO NEAR/ABOVE NORMAL AFTER MONDAY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE SECOND ROUND OF PRECIPITATION IS STARTING TO GET GOING...BUT
PROBABLY WON'T REALLY GET GOING FOR A FEW MORE HOURS. MOST
LOCATIONS ARE CHANGING FROM RAIN TO SNOW. NORTHWEST PA WILL BE
SLOWER TO CHANGE OVER TO SNOW. ONE INCH AN HOUR SNOWFALL RATES
SHOULD OCCUR BETWEEN 1 AM AND 10 AM AT TIMES. MAINLY IFR
CONDITIONS. THE SNOWFALL AMOUNTS AND RATES WILL BE LIGHTEST TOL
AND FDY. THE SNOW WILL BEGIN TO TAPER OFF FROM WEST TO EAST FRIDAY
WITH CONDITIONS BECOMING VFR OVER NORTHWEST OHIO.
OUTLOOK...NON VFR FRIDAY EVENING INTO SATURDAY...MAINLY IN THE EAST.
&&
.MARINE...
WINDS HAVE BECOME N TO NW ON ALL BUT THE EASTERN TIP OF LAKE ERIE.
EXPECT THE REMAINING AREAS TO BECOME NW BY SUNSET. NW FLOW WILL
CONTINUE OVERNIGHT AND THE FIRST PART OF FRIDAY. THE FLOW IS
EXPECTED TO GRADUALLY BECOME WEST TOMORROW AFTERNOON AND EVENTUALLY
SW TOMORROW NIGHT AS A SURFACE RIDGE CROSSES THE LAKE. A LOW
PRESSURE SYSTEM WILL PASS TO THE NORTH OF THE LAKE SATURDAY NIGHT
CAUSING THE FLOW TO RETURN TO THE WEST. A TRAILING COLD FRONT WILL
CROSS THE LAKE EARLY SUNDAY WITH NW FLOW RESULTING. HIGH PRESSURE
WILL BUILD OVER THE LAKE FROM THE NORTH FOR THE START OF NEW
WORKWEEK. THIS WILL CAUSE THE FLOW TO BECOME NE AND EVENTUALLY
EASTERLY ON MONDAY. LIGHT SW FLOW WILL DEVELOP ON TUESDAY AS A WEAK
AREA OF LOW PRESSURE PASSES WELL TO THE SOUTH OF THE REGION.
&&
.HYDROLOGY...
THE FLOOD WATCH CONTINUES UNTIL 10 PM THIS EVENING. MOST OF THE
RAIN IS DONE WITH ESPECIALLY IN OHIO WHERE THE PRECIPITATION IS
BECOMING MAINLY SNOW. SOME RIVERS AND CREEKS ARE STILL ON THE RISE
AND SOME AREAL FLOOD WARNINGS HAVE BEEN EXTENDED.
FOR NORTHWEST PA THE RAIN WILL CHANGE TO SNOW BY MIDNIGHT. SOME
MINOR FLOODING WAS OCCURRING...SO THE FLOOD WARNING WAS EXTENDED
UNTIL 5 AM FRIDAY. WITH MORE RAIN OCCURRING THIS EVENING...MORE
FLOODING MAY DEVELOP.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 10 PM EST FRIDAY FOR OHZ009>014-
019>023-029>033-038-089.
FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR OHZ020>023-
029>033-036>038-047.
PA...WINTER STORM WARNING UNTIL 10 PM EST FRIDAY FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...KUBINA
HYDROLOGY...Hazardous weather outlook, Mar 10, 4:42 AM EST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
442 AM EST THU MAR 10 2011
OHZ010>014-089-PAZ001>003-110945-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
442 AM EST THU MAR 10 2011
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ020>023-031>033-038-110945-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-
442 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>009-017>019-027-028-110945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-
442 AM EST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ029-030-036-037-047-110945-
RICHLAND-ASHLAND-MARION-MORROW-KNOX-
442 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-110945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
442 AM EST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Northern Erie
- When
- March 10, 8:00 PM EST to March 11, 4:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Freezing rain began during the evening hours of March 10th and changed to snow toward midnight. Periods of moderate to heavy snow were reported from around midnight on the 11th through midday. The snow tapered to flurries during the late afternoon hours of the 11th. Snowfall totals over northern Erie County ranged from six to ten inches. A slight glaze of ice of was also reported. Officially, 8.5 inches of snow was reported at Erie International Airport. North to northwest winds gusting to as much as 25 mph accompanied the snow and caused some blowing and drifting initially. Temperatures eventually warmed to near the freezing mark resulting in less blowing but very wet and heavy snow. Travel was difficult during this storm and many accidents were reported. Many school districts either delayed or canceled classes on the 11th.
Winter Storm, Southern Erie
- When
- March 10, 8:00 PM EST to March 11, 5:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Freezing rain began during the evening hours of March 10th and changed to snow toward midnight. Periods of moderate to heavy snow were reported from around midnight on the 11th through midday. The snow tapered to flurries during the late afternoon hours of the 11th. Snowfall totals over inland Erie County ranged from six to twelve inches with a peak of 13.1 inches reported at Franklin Center. A slight glaze of ice of was also reported. North to northwest winds gusting to as much as 25 mph accompanied the snow and caused some blowing and drifting initially. Temperatures eventually warmed to near the freezing mark resulting in less blowing but very wet and heavy snow. Travel was difficult during this storm and many accidents were reported. Many school districts either delayed or canceled classes on the 11th.
Winter Storm, Crawford
- When
- March 10, 8:00 PM EST to March 11, 6:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Snow began during the evening hours of March 10th. Some patchy freezing rain or drizzle mixed with the snow initially. Periods of moderate to heavy snow were reported from around midnight on the 11th through midday. The snow tapered to flurries during the early evening hours of the 11th. Snowfall totals over Crawford County ranged from six to ten inches with a peak of 12.0 inches at Conneautville. North to northwest winds gusting to as much as 25 mph accompanied the snow and caused some blowing and drifting initially. Temperatures eventually warmed to near the freezing mark resulting in less blowing but very wet and heavy snow. Travel was difficult during this storm and many accidents were reported. Many school districts either delayed or canceled classes on the 11th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
- Flooding and Heavy Snow in Pennsylvania, March 10 to 12, 2011$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293909, 294015, 294018.